September 01, 2019
Are there risks in taking the antibiotic Cipro?
Q: My doctor has always prescribed Cipro for my urinary tract infections. This time she prescribed another antibiotic, saying Cipro posed some safety concerns because of my older age and history of high blood pressure. Can you explain why?
A: In December 2018, the Food and Drug Administration (FDA) issued a safety warning about fluoroquinolone antibiotics use in certain people. The warning cited an increased risk of bulging in the aorta, the large artery carrying blood from the heart to the body. This bulging is known as an aortic aneurysm. In some cases, an aneurysm can lead to a life-threatening aortic rupture or tear (aortic dissection). Fluoroquinolone antibiotics include ciprofloxacin (Cipro), levofloxacin, moxifloxacin (Avelox), delafloxacin (Baxdela), and ofloxacin.
People at high risk of these effects include those who have a history of aortic aneurysm, a hardening of the arteries (atherosclerosis), high blood pressure, or genetic conditions that affect the blood vessels such as Marfan or Ehlers-Danlos syndromes. Older age can be a factor as well. For people with these risk factors, the FDA recommends fluoroquinolone use only when there are no other treatment options.
For those taking a fluoroquinolone, the FDA doesn't recommend stopping the medication until talking with your doctor. It's also good to know the symptoms of aortic aneurysm or dissection that require emergency attention, such as sudden, severe and constant pain in the abdomen, chest or back.
It's important to note that fluoroquinolones have been used successfully to treat bacterial infections for decades, and many people benefit from them without complications. In general, your personal risk of aortic aneurysm and dissection is low, even in those with the risk factors mentioned above....
Interested in full access to articles like this and more?